New Mexico, 2021High Wind in New Mexico, February 3 to 4, 2021
February 3 to 4, 2021 · NWS ABQ · 3 events in 3 counties and zones
A fast-moving upper level storm system combined with deepening surface low pressure over eastern New Mexico to produce strong west to northwest winds across parts of the state on February 3-4, 2021. Many areas reported wind gusts of 30 to 45 mph as a Pacific cold front blasted through the state.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving upper level storm system combined with deepening surface low pressure over eastern New Mexico to produce strong west to northwest winds across parts of the state on February 3-4, 2021. Many areas reported wind gusts of 30 to 45 mph as a Pacific cold front blasted through the state. The strongest winds occurred along the east slopes of the central mountain chain where a few locations reported peak wind gusts up between 58 mph and 68 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 3, 11:05 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 3, 11:05 AM MST, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1105 AM MST Wed Feb 3 2021
.AVIATION...
18Z TAF CYCLE
Timing up the upper level trough approaching NM is the main
challenge for this TAF period. Strong sfc winds are expected as the
jet stream swings overhead, with some localized gustiness possible
across western NM this afternoon, becoming more widespread tonight.
While VFR conditions are expected to prevail, short-lived MVFR is
possible across portions of western NM, mostly affecting the KGUP and
KFMN terminals. LLWS along with mtn wave activity are possible with
the passage of the trough tonight. Periods of rain showers are
expected across northwest and north central areas below 7500ft. A
backdoor cold front will push down into the northeast highlands and
plains later tonight into Thursday with a north-northeasterly wind
shift. 12
&&
.PREV DISCUSSION...334 AM MST Wed Feb 3 2021...
.SYNOPSIS...
Winds will increase in parts of New Mexico today as a trough of low
pressure aloft moves into the intermountain west. Wind speeds will be
highest along and near the central mountain chain where gusts of 45
to 55 mph will be possible. In addition, clouds will continue to
thicken and lower in northwestern and north central parts of the
state with rain and high mountain snow developing through the day and
into tonight. Despite the stronger winds and areas of precipitation
in northern areas, temperatures will remain well above normal today,
rising close to record values for several locations. However, a
potent cold front will sweep into New Mexico tonight and early
Thursday, with a couple to several inches of snow stacking up in the
northern mountains. Precipitation will dwindle and shift toward
northeastern parts of the state on Tuesday. Dry, but cool and brisk
conditions are forecast for Friday and Saturday with wind gusty
northwest winds persisting. Slightly warmer conditions are expected on
Sunday as winds decrease in speed.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
An upper level trough will pass eastward over the central Rockies
today and tonight, then a weaker shortwave trough will pass
southeastward over NM on Thursday. With surface dewpoints already
in the 30s, and a broad swath of lower VFR cloudiness west of the
Sangre de Cristo Mountains into NE AZ, the system will have some low
level moisture to work with as it skirts mainly to the north of our
state. The northern mountains and Chuska Mountains should accumulate
a few to several inches of snow, with the greatest amounts generally
reaching 6-10 inches across the high peaks and west facing slopes of
the Tusas and Sangre de Cristo Mountains. The snow level will be
quite high until Pacific and back door cold fronts dive into the
state tonight into Thursday morning. In fact, record and near
record high temperatures are expected today mainly across central,
southeast and east central areas. Clayton and Farmington will
probably also flirt with records this afternoon. Most of the snow
will fall tonight.
The upper trough will also steer a strong speed max in the polar jet
over the state this afternoon through early Thursday morning with
strong west and eventually northwest surface winds. Speeds at 700 mb
should peak during the overnight hours at 40-60 kt. Will convert
the high peaks of the Sangres to a Winter Weather Advisory and
discuss winds in that product. Will also continue the ongoing Wind
Advisories for the Las Vegas and Clines Corners zones this afternoon
through tonight, and add the Sandia, Manzano, Sacramento, and
Guadalupe Mountains tonight into early Thursday morning. Isolated 60
kt gusts are possible over high peaks, especially tonight, but
population centers should feel less wind than that in the absence of
buoyant mixing. The day shift may add to the areal coverage of the
Wind Advisory along its borders with the morning update, and they
could end up adding the Gallup area, west central mountains and
Chuska Mountains if models strengthen their forecast for these areas
a little.
LONG TERM...(FRIDAY THROUGH TUESDAY)...
The previously mentioned trough will continue overtaking the Great
Lakes region into Friday with a significant deepening into a polar
vortex. This will spread a prolific gradient across the majority of
the ConUS, and it will keep very strong winds aloft intact across NM
with only transient waves of meager mid level moisture racing
through the state. A surface trough will take shape to the lee of the
central mountain chain of NM Friday afternoon, but it will be rather
ill-defined. Still, breezy to windy conditions will bisect NM,
stretching down a corridor from NW to SE with the central mountains
and highlands boasting the highest speeds that could warrant
additional wind advisories. While a few to several degrees of warming
are expected Friday, temperatures will feel less than seasonable in
the brisk northwest flow.
The Great Lakes low will pivot into western Ontario as frigid Arctic
air continues spilling out of the Canadian prairies and into the
American plains. This initial cold airmass looks to be too shallow
and displaced too far to the east to be much of a player for NM
weather, leaving our forecast area with breezy northwest flow and
high temperatures within a couple degrees either side of climatology.
By Sunday, the flow aloft will back slightly over NM with speeds
decreasing more and pressure heights increasing as temperatures
exceed normals. There looks to be some potential for dual vort lobes
within the greater vortex over Ontario, and how these orient
themselves and pinwheel around each other will dictate how the next
Arctic frontal push evolves. For now it looks to hold off until
Monday or Monday night, posing low risk of intrusion in the eastern
NM plains. For now reductions in Tuesday's high temperatures in
northeastern NM have remained conservative due to uncertainties with
how the spokes of Arctic air will swivel southward.
44/52
&&
.FIRE WEATHER...
An upper level trough passing eastward over the central Rockies will
produce a few to several inches of snow accumulation across the high
peaks of the Sangre de Cristo and Tusas Mountains this afternoon
through tonight. Lower elevations of north central and northwest NM
will receive precipitation mainly in the form of rain with locally
wetting accumulations. Strong winds are also expected this afternoon
through early Thursday morning mainly over the mountains and
adjacent east slopes gusts from 40-55 mph are generally expected.
After high temperatures around 7-19 degrees above normal today,
readings will plummet below normal most places on Thursday, then
vary a few degrees either side of normal through the end of the
week. Northwest flow will continue to be breezy to windy Thursday
and Friday from around Farmington to around Clines Corners. Winds
will weaken into early next week, except for a gusty back door cold
front that could penetrate the eastern plains Sunday night and
Monday.
44
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 AM MST Thursday for the following zones...
NMZ212-215-223-229.
Wind Advisory from 5 PM this afternoon to 7 AM MST Thursday for the
following zones... NMZ221-226-240.
Winter Weather Advisory until 8 AM MST Thursday for the following
zones... NMZ210-213-214.
&&
Hazardous weather outlook, Feb 3, 4:06 AM MST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
406 AM MST Wed Feb 3 2021
NMZ201>241-041200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
406 AM MST Wed Feb 3 2021
This hazardous weather outlook is for portions of northern and
central New Mexico.
.DAY ONE...Today and Tonight
Winds will strengthen today, especially along and just east of the
central mountain chain where gusts of 45 to 55 mph will be possible.
These strong winds will continue and expand southward tonight.
Light to occasionally moderate snow will also begin in the northern
mountains today, continuing through tonight with a couple to a few
inches of accumulation expected below 7500 feet and higher amounts of
6 to 10 inches expected above. Areas of blowing snow will further
reduce visibility, making travel difficult in the high elevations.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Areas of blowing snow, reduced visibility, and slick road conditions
could linger through Thursday morning in the northern mountains.
Snow will gradually shift east and decrease in intensity through the
late morning Thursday.
Breezy to windy conditions will redevelop on Thursday and again on
Friday. The strongest speeds will tend to stretch from the northwest
highlands to the central mountains and highlands where gusts of 40
to 50 mph will be possible each afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any strong wind gusts or snowfall
measurements through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit reports and photos to our Facebook page or via Twitter using
the hashtag nmwx.
52
High Wind, Far Northeast Highlands
- When
- February 3, 1:30 PM MST to 1:32 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
A brief wind gust up to 68 mph was reported at the Raton airport.
High Wind, Northeast Highlands
- When
- February 4, 1:05 AM MST to 1:07 AM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
A brief wind gust up to 60 mph was reported at the Las Vegas airport.
High Wind, Estancia Valley
- When
- February 4, 1:40 AM MST to 1:50 AM MST
- Where
- Estancia Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.066, -106.166 (the zone’s center; the record gives no point)
Wind gusts up to 58 mph were reported by an observer in Stanley.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 3, 20211 death · 1 event
- Avalanche in California, February 3, 20211 death · 1 event
- Dense Fog in South Dakota, February 3, 20211 death · 1 event
- Winter Weather in Nebraska, February 3 to 4, 202124 events
- Winter Weather in South Dakota, February 3 to 4, 202112 events
- Heavy Snow and High Wind in Colorado, February 3 to 4, 202156 kt wind · 8 events
- Winter Weather in Minnesota, February 3 to 4, 20218 events
- Hail and Heavy Rain in Hawaii, February 3 to 5, 20210.88 in hail · 6 events
- High Wind in California, February 3, 202177 kt wind · 6 events
- High Wind and Dense Fog in California, February 3 to 7, 202160 kt wind · 4 events
- High Wind in Wyoming, February 3, 202161 kt wind · 3 events
- Dense Fog in California, February 3, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931965, 931966, 931967.